Medication Errors

 Medication Errors include:

  • Wrong medication
  • Wrong dose
  • Wrong time
  • Wrong student
  • Missed dose

 If a medication error occurs always:

  • Notify the student’s parent
  • Notify the principal or principal designee
  • Notify Risk Management
  • Notify Coordinated Student Health Services

If the error is giving the wrong medication, the wrong dose, the wrong route, or giving a medication to the wrong student:

  • Contact the Poison Control Center 1-800-222-1222 for possible adverse side effects
  • Contact the student’s healthcare provider if necessary
  • Notify the student’s parent
  • Keep the student under observation for possible adverse reactions until the situation has been resolved
  • Call 911 for severe adverse reactions, e.g., difficulty breathing, tongue or facial swelling, difficulty swallowing, vomiting, lethargy, etc.

If the error involves a late or missed dose:

  • Call the parent for recommendation on how to proceed
  • Contact the student’s healthcare provider if necessary

For all medication errors:

Anyone can make an error, even when being most careful. There are some positive steps a caregiver can take to minimize the possibility of a medication error. These include:

  • Take your time. Don’t allow yourself to be rushed
  • Concentrate on what you are doing. Avoid distractions
  • Work with one student at a time
  • Check the identity of the student and the medication three times before administering it
  • Document that you gave the medication on the Student Medication Log immediately after administering the medication